A 54-year-old female presented to the emergency room because of a rapid heartbeat. She has been having recurrent atrial fibrillation without a known predisposing factor for the past six months. She has been extensively investigated, including an echocardiogram and thyroid function tests in the past. All tests were unrevealing. She was started on amiodarone three months ago by her cardiologist and was doing well. She is also on atenolol 25 mg/d and aspirin 325 mg/d. She complains of mild episodic dizziness and palpitation. On physical examination, her heart rate was 130/min, irregular in the ER; however, after two doses of 5 mg metoprolol, her heart rate is in the low 1 OOs, and she appears to be hemodynamically stable. Laboratory tests revealed normal CBC and basic metabolic panel. An EKG revealed rapid atrial fibrillation. Thyroid functions are as follows:
TSH Total T4 Total T3
2.3 iJU/ml (0.35 to 5.0 iJU/ml is normal) 15.6 iJQ/dl ( 4-11 iJQ/dl is normal) 88 ng/dl (80-180 ng/dl is normal)
What is the most likely explanation of this patient’s thyroid function tests?
- A. Euthyroid sick syndrome [1 7%]
- B. Graves’ disease [5%] .,
- C. Amiodarone-effect on thyroid functions [73%]
- D. Atenolol-effect on thyroid functions [ 4%]
- E. Aspirin-effect on thyroid functions [1 %]
This is one of the abnormalities in thyroid function seen in patients who are on amiodarone. Amiodarone causes a decrease in conversion ofT 4 to T3 which, in turn, leads to a decrease in T3 levels and elevated T 4 levels. Amiodarone can also cause hypothyroidism and thyrotoxicosis due to high iodine content.
(Choice B) TSH is normal, indicating that the patient is not thyrotoxic .
(Choice D) Atenolol, a cardioselective beta-blocker, has no effect on thyroid function. Propranolol, a non-cardioselective beta-blocker, decreases conversion ofT 4 to T3, and is therefore the preferred